Hail, Woodbury
- When
- May 9, 3:20 PM CST
- Where
- Woodbury County, 0.51 mi W of Sioux City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -96.390
Thunderstorms produced large hail in the Sioux City area on the late afternoon of May 9th, then produced heavy rain and flash flooding further northeast in northwest Iowa during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail in the Sioux City area on the late afternoon of May 9th, then produced heavy rain and flash flooding further northeast in northwest Iowa during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 9, 2:15 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT MON MAY 9 2016 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 315 PM CDT MON MAY 9 2016 CHALLENGING FORECAST FOR THE REST OF THE AFTERNOON AND NIGHT. LOTS OF PARAMETERS IN THE MARGINAL CATEGORY WHICH MAKES TIMING OF THE ACTIVITY VERY DIFFICULT. TWO AREAS OF UPPER LEVEL SUPPORT...ONE SWINGING NORTH THROUGH FAR EASTERN SOUTH DAKOTA AND A BROADER CIRCULATION CENTERED ACROSS SOUTHWEST SOUTH DAKOTA. EXPECT CONVECTION NEAR INTERSTATE 29 TO GRADUALLY SHIFT EAST AND NORTH INTO THE EVENING AS A FAIRLY STOUT JET MAX PUSHES NORTH. ANOTHER AREA OF CONCERN WILL BE IN CENTRAL SOUTH DAKOTA CLOSER TO THE UPPER LEVEL LOW. NEITHER AREA HAS QUITE ENOUGH INSTABILITY OR SHEAR TO SUPPORT SEVERE HAIL SO SUSPECT THAT THE STRONGER STORMS WILL LIKELY SUPPORT HAIL UP TO ABOUT THE SIZE OF DIMES. NOT IMPOSSIBLE TO GET A ROUGE SEVERE STORM BUT ALSO NOT LIKELY. THE CHANCES FOR THUNDERSTORMS WILL DWINDLE A BIT THROUGH THE LATE NIGHT HOURS...BUT CHANCES WILL REMAIN OVER PARTS OF SOUTHWEST MINNESOTA. WHILE MUCH OF THE DAY SHOULD BE DRY...BY MID AFTERNOON A FRONT WILL APPROACH FROM THE WEST AND WITH CONVECTIVE TEMPERATURES IN THE LOW TO MID 70S WE SHOULD BE ABLE TO BREAK THE CAP IN A FEW SPOTS. AT THIS TIME NOT EXPECTING WIDESPREAD ACTIVITY BUT SHOULD SEE SCATTERED THUNDERSTORMS. TOUGH ALL ON SEVERE THREAT AGAIN AS BOTH INSTABILITY AND SHEAR ARE DECENT...BUT MARGINAL. THE NAM HINTING AT MAYBE 1000 TO 1500 J/KG SO SUSPECT ENOUGH TO PRODUCE UPDRAFTS CAPABLE OF HAIL UP TO NICKELS OR SO...ESPECIALLY WITH FREEZING LEVEL ABOUT 9000 FEET. BETTER CHANCES WILL BE LATE AFTERNOON INTO THE EVENING AND NORTH OF INTERSTATE 90. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 315 PM CDT MON MAY 9 2016 WILL KEEP EXTENDED DISCUSSION BRIEF WITH ONGOING CONVECTION. SECOND UPPER LEVEL SYSTEM IS EXPECTED TO ROTATE INTO THE NORTHERN PLAINS ON WEDNESDAY. WHILE THE SYSTEM WILL BE CENTERED TO THE NORTH...CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORM ALONG THE COLD FRONT AS IT SHIFTS EAST. BEHIND THE FRONT...EXPECT BELOW NORMAL TEMPERATURES TO PERSIST THROUGH THE REMAINDER OF THE WEEK BEHIND THE FRONT. WITH ONGOING WEATHER...LEFT GUIDANCE AS IS. EARLY NEXT WEEK...THERE IS A WEAKENING UPPER LEVEL WAVE THAT WILL MOVE INTO THE AREA CREATING A CHANCE OF SHOWERS ON MONDAY. NOT A LOT OF INSTABILITY...SO DID NOT INCLUDE MENTION OF THUNDER FOR NOW. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1243 PM CDT MON MAY 9 2016 VERY MESSY FORECAST WITH A MIX OF VFR AND MVFR CONDITIONS AS WELL AS SHOWERS AND THUNDERSTORMS. SUSPECT THAT THE SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE IN COVERAGE BY MID AFTERNOON WITH A FEW STRONG THUNDERSTORMS POSSIBLE. THE SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE OFF AND ON THROUGH THE NIGHT WITH PATCHY MVFR CEILINGS AND VISIBILITIES AS WELL. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...BT AVIATION...08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1042 AM CDT MON MAY 9 2016 IAZ002-003-012>014-020>022-031-032-MNZ081-090-NEZ013-014- SDZ069>071-101545- OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-COTTONWOOD-JACKSON-DIXON-DAKOTA-YANKTON- CLAY SD-UNION- 1042 AM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. MINOR FLOODING WILL CONTINUE ALONG THE LITTLE SIOUX RIVER NEAR SPENCER AND LINN GROVE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MINOR FLOODING ON THE LITTLE SIOUX RIVER WILL CONTINUE TO SLOWLY DECREASE THROUGH THE MIDDLE OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM THIS AFTERNOON. SDZ038-039-050-052>054-057>060-063>065-068-101545- BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- 1042 AM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO TONIGHT. WHILE THE STORMS ARE NOT EXPECTED TO BE SEVERE A FEW COULD PRODUCE HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AFTERNOON...BUT AT THIS TIME THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001-MNZ071-072-080-089-097-098-SDZ040-055-056-061-062-066-067- 101545- LYON IA-LINCOLN MN-LYON MN-MURRAY-NOBLES-PIPESTONE-ROCK-BROOKINGS- LAKE-MOODY-MCCOOK-MINNEHAHA-TURNER-LINCOLN SD- 1042 AM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD PRODUCE HEAVY DOWNPOURS FREQUENT LIGHTNING...ESPECIALLY AFTER 5 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AFTERNOON...BUT AT THIS TIME THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM THIS AFTERNOON.
The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
4 heavy rain, 3 hail, 1 flash flood. Local standard time, as filed.
An estimated 2.50 inches of rain fell during the evening.
Rainfall of 2.05 inches was measured.
Rainfall of 3.50 inches was measured.
Rainfall of 3.75 inches was measured.
Heavy rain of over 3 inches caused flash flooding of several roads. Parts of at least one county road and a local road were washed out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633497, 633499, 633498, 633603, 633605, 633606, 633607, 633602.